Hail, Franklin
- When
- March 23, 2:03 AM CST to 2:04 AM CST
- Where
- Franklin County, Red Bay
- Measured
- 1 in hail
- Reported by
- Law Enforcement
- Coordinates
- 34.430, -88.130
Quarter size hail was reported.
An isolated severe thunderstorm formed ahead of a warm front in elevated thunderstorms across northwest Alabama, resulting in two reports of large hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS HUN wrote it up.
An isolated severe thunderstorm formed ahead of a warm front in elevated thunderstorms across northwest Alabama, resulting in two reports of large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before the first event at Mar 22, 11:30 PM CST, 2 hours 33 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE HUNTSVILLE AL 1230 AM CDT SAT MAR 23 2013 .UPDATE... FOR 06Z TAFS && .DISCUSSION... /ISSUED 937 PM CDT FRI MAR 22 2013/ TEMPERATURES ACROSS THE TENNESSEE VALLEY ARE CURRENTLY IN THE MIDDLE TO UPPER 40S AT THIS HOUR, WITH REGIONAL RADARS SHOWING SHOWER ACTIVITY PUSHING WEST TO EAST ACROSS THE AREA. THIS ACTIVITY IS ASSOCIATED WITH A SHORTWAVE EXITING THE SOUTHERN PLAINS. A SFC LOW IS DEEPENING OVER ERN TX/WRN LA THIS EVENING, WITH A WARM FRONT DRAPED E/SE FROM THERE ACROSS THE NRN GOMEX. AS THE SFC LOW LIFTS NORTHEASTWARD, A FEW STORMS MAY DEVELOP OVERNIGHT ACROSS THE CWA AS THE WARM FRONT MEANDERS NORTHWARD. WILL RETAIN THE SHOWER MENTION WITH THE THUNDER PARSED OUT (SCHC BEFORE MIDNIGHT/CHC AFTER) WITH THIS UPDATE, BUT WOULD NOT BE SURPRISED IF STORMS HELD OFF UNTIL AFTER SUNRISE. MORNING LOWS WILL LIKELY BE A COUPLE OF DEGREES WARMER THAN ORIGINALLY THOUGHT WITH MORE WIDESPREAD SHOWERS DEVELOPING OVERNIGHT. AS SUCH, HAVE INCREASED THEM TO FOLLOW IN LINE WITH THIS THINKING, AND HAVE TWEAKED HOURLY TEMPS AS WELL. OTHERWISE, THE REST OF THE FORECAST IS IN GREAT SHAPE AND NO OTHER ADJUSTMENTS WERE NECESSARY. UPDATED ZONES WILL BE SENT SHORTLY. 12 && .AVIATION... FOR 06Z TAFS... WIDESPREAD SHOWERS WILL CONTINUE OVERNIGHT AT BOTH KHSV/KMSL WITH ISOLATED TSTORMS IN THE VICINITY OF THE TERMINALS. CONDITIONS WILL DETERIORATE OVERNIGHT THROUGH SUNRISE AS THE COVERAGE OF SHOWERS INCREASES. A MORE ORGANIZED ROUND OF STORMS WILL ARRIVE BY MIDDAY, WITH GUSTY E/SE WINDS AND IFR CONDITIONS POSSIBLE. OTHERWISE, SHOWERS WILL LINGER THROUGH THE DAY WITH A ROUND OF STRONG TO POSSIBLY SEVERE STORMS ARRIVING AT THE TERMINALS TOWARD THE END OF THE TAF PERIOD. CONFIDENCE IS LOW ON THE EXACT TIME OF THIS ROUND OF STORMS ARRIVING IN THE AREA. 12 && .HUN WATCHES/WARNINGS/ADVISORIES... AL...NONE. TN...NONE. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WEATHER.GOV/HUNTSVILLE.
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HUNTSVILLE AL 923 PM CDT FRI MAR 22 2013 ALZ001>010-016-TNZ076-096-097-231015- LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN- MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN- 923 PM CDT FRI MAR 22 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS OF SOUTHERN MIDDLE TENNESSEE. .DAY ONE...TONIGHT... THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. A FEW THUNDERSTORMS ARE POSSIBLE OVERNIGHT ACROSS THE AREA. GUSTY WINDS UP TO 30 MPH WILL BE THE PRIMARY THREAT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY... A STRONGER STORM SYSTEM WILL BRING SCATTERED TO NUMEROUS THUNDERSTORMS ACROSS THE AREA FROM LATE SATURDAY NIGHT INTO SUNDAY MORNING. A FEW STORMS MAY BE CAPABLE OF STRONG TO SEVERE WINDS AND HAIL. .SPOTTER CALL TO ACTION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL MAY BE NEEDED FOR LATE SATURDAY NIGHT AND INTO SUNDAY MORNING DUE TO THE POTENTIAL FOR SEVERE WEATHER.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HUNTSVILLE AL 253 AM CDT SAT MAR 23 2013 ALZ002-003-230900- COLBERT-FRANKLIN AL- INCLUDING THE CITIES OF...MUSCLE SHOALS...RUSSELLVILLE 253 AM CDT SAT MAR 23 2013 ...A STRONG TO SEVERE THUNDERSTORM APPROACHING NORTHWEST ALABAMA OVER THE NEXT HOUR... RADAR IMAGERY IS INDICATING A SEVERE THUNDERSTORM THAT HAS ALREADY PRODUCED QUARTER SIZED HAIL OVER LEE COUNTY IN NORTHEAST MISSISSIPPI. THIS STORM IS EXPECTED TO ARRIVE OVER FRANKLIN COUNTY ALABAMA IN THE NEXT 30 TO 45 MINUTES. IT IS BEING CLOSELY MONITORED AND CITIZENS IN FRANKLIN AND COLBERT COUNTIES IN ALABAMA ARE URGED TO WATCH FOR POSSIBLE WARNINGS WITH THIS STORM AS IT MOVES CLOSER. SL
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
300 AM CDT SAT MAR 23 2013
ALZ003-230830-
FRANKLIN AL-
300 AM CDT SAT MAR 23 2013
...SIGNIFICANT WEATHER ADVISORY FOR FRANKLIN COUNTY UNTIL 330 AM
CDT...
AT 257 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR RED BAY...MOVING EAST AT 70 MPH.
HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH WILL BE
POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
RUSSELLVILLE...RED BAY...PHIL CAMPBELL...VINA AND HODGES.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
STRONG GUSTY WINDS WILL BE CAPABLE OF KNOCKING DOWN SMALL TREE
LIMBS...ALONG WITH OTHER SMALL UNSECURED ITEMS. SEEK SAFE SHELTER
UNTIL THIS STORM HAS PASSSED.
&&
LAT...LON 3447 8816 3458 8790 3457 8772 3457 8770
3435 8763 3431 8783 3432 8817
TIME...MOT...LOC 0757Z 248DEG 60KT 3438 8816
SL.77The Columbus AFB radar (KGWX), 62 km away, was scanning. The volume nearest the first event began at 08:01 UTC.
2 hail. Local standard time, as filed.
Quarter size hail was reported.
Golf ball sized hail was reported.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Alabama in 2013Every state in 2013This day in weather historyWarnings in Alabama, March 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 438817, 439051.